Hail, Raleigh
- When
- March 27, 4:01 PM EST
- Where
- Raleigh County, 0.69 mi N of Stover
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.830, -81.370
Showers and thunderstorms developed across the Central Appalachians on the 27th. The area was in the warm sector of a low pressure system which was moving through the Lower Ohio River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Showers and thunderstorms developed across the Central Appalachians on the 27th. The area was in the warm sector of a low pressure system which was moving through the Lower Ohio River Valley. While most storms were not severe, one did produce brief large hail and thunderstorm wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 27, 2:04 PM EST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 304 PM EDT Mon Mar 27 2017 .SYNOPSIS... Active, mild pattern continues in a parade of southern stream systems. The current system crosses tonight into Tuesday, and then another crosses late Thursday through Friday. && .NEAR TERM /THROUGH TUESDAY/... As of 230 PM Monday... A weak front remains stalled from west to east, along the Ohio River between Ohio and Kentucky, eastward through central WV, this afternoon. Showers and thunderstorms were firing up south of the front, especially over eastern Kentucky, aided by a weak upper level disturbance, a moisture feed from the southwest impinging upon the front, and surface heating. All of this was leading to an effective bulk shear axis of 40-45 kts extending up through eastern Kentucky, along with 1000-1500 J/KG of CAPE. This has resulted in an earlier / faster severe weather threat, in concert with the eastward forecast trends from SPC. North of the front, low level moisture has kept heating to a minimum, helping to maintain a stout stable layer there until the front moves north in increasing low level south to southwest flow ahead of the main system approaching from the west this evening. The main system arrives tonight, after the loss of daytime heating. While this may temper the severe threat somewhat, associated organized convection associated with the main upper level short wave trough, over the middle Mississippi Valley this afternoon, may still pose a wind and excessive water threat, to the degree it is able to hold together. The system pulls off to the east Tuesday afternoon, leaving low level moisture in the form of low clouds in its wake. Near term temperature guidance resulted in slightly higher values in the warm sector tonight, wet-bulbing into the mid and upper 50s in the lowlands again, and slightly lower highs Tuesday versus the previous forecast and the latest MET/MAV. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 305 PM Monday... Cold front moves away from the region with high pressure building in from the north. In response...precipitation chances should come to an end by late Tuesday night. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 305 PM Monday... Another system approaches the area for Friday bringing precipitation chances back into the region. This system should then push east Friday night with high pressure building in again Saturday Night and Sunday. Expect chances for showers and storms will decrease from the west on Saturday with the region expected to be dry Saturday night. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... As of 230 PM Monday... A weak front remains stalled from west to east, along the Ohio River between Ohio and Kentucky, eastward through central WV, this afternoon. North of the front, low level moisture will continue to bring MVFR ceilings at times across the middle Ohio Valley into this evening, as spotty light rain moves across. South of the front, heating beneath an upper level wave has prompted scattered showers and thunderstorms to pop up. Any heavier / stronger thunderstorm this afternoon into this evening can bring brief IFR conditions. The upper level wave was one of two disturbances ahead of the main upper level trough crossing the lower Ohio and TN Valleys this afternoon. That trough, and its associated surface low pressure system and cold front, will bring more numerous showers and thunderstorms across the area tonight into Tuesday. MVFR conditions will become much more common overnight tonight as a result. Low level moisture will result in widespread MVFR stratocu Tuesday once the cold front crosses, which will be Tuesday afternoon including beyond the TAF period. Gusty west winds in the mountains will diminish later this afternoon. Otherwise, surface flow will be light and variable. Light southwest flow aloft may strengthen a bit for a time overnight tonight, and then become light west for Tuesday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and category of showers and storms later this afternoon into Tuesday will be variable. There may be post-rain IFR fog and stratus overnight tonight into Tuesday morning. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H M H M H H H H H L BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H M M L PKB CONSISTENCY H H H H M M M H H H H L CKB CONSISTENCY H H H H H H M M M M H L AFTER 18Z TUESDAY... IFR possible in thunderstorms Friday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/TRM NEAR TERM...TRM SHORT TERM...JSH LONG TERM...JSH AVIATION...TRM
Hazardous Weather Outlook National Weather Service Charleston WV 330 AM EDT Mon Mar 27 2017 KYZ101>103-105-OHZ083-084-086-087-WVZ005-006-280730- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Gallia-Lawrence OH- Wayne-Cabell- 330 AM EDT Mon Mar 27 2017 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio and western West Virginia. .DAY ONE...Today and Tonight. An isolated strong to severe thunderstorm is possible later today. Damaging wind gusts will be the most likely threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. OHZ066-067-075-076-085-VAZ003-004-WVZ007>011-013>020-024>034-039-040- 515>526-280730- Perry-Morgan-Athens-Washington-Meigs-Dickenson-Buchanan-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 330 AM EDT Mon Mar 27 2017 This Hazardous Weather Outlook is for portions of southeast Ohio, southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Charleston WV
302 PM EDT MON MAR 27 2017
WVZ024-025-271930-
Logan-Mingo-
302 PM EDT MON MAR 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO AND
SOUTHWESTERN LOGAN COUNTIES...
At 301 PM EDT, a strong thunderstorm was located over Rural, or near
Williamson, moving northeast at 30 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Williamson, Delbarton, Holden, South Williamson, Red Jacket,
Chattaroy, Aflex, Mount Gay-Shamrock, Myrtle, Naugatuck, Dingess,
Varney and Lenore.
This includes Route 119 between mile markers 1 and 24.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3765 8223 3768 8230 3770 8230 3774 8233
3776 8231 3776 8233 3778 8232 3777 8233
3782 8238 3781 8240 3783 8241 3792 8229
3783 8205 3765 8206 3763 8217 3765 8218
3763 8219 3763 8222
TIME...MOT...LOC 1901Z 246DEG 27KT 3770 8238
CooperSpecial Weather Statement
National Weather Service Charleston WV
329 PM EDT MON MAR 27 2017
WVZ024-025-272000-
Logan-Mingo-
329 PM EDT MON MAR 27 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MINGO AND SOUTHWESTERN
LOGAN COUNTIES...
At 328 PM EDT, a strong thunderstorm was located over Delbarton, or
near Williamson, moving northeast at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm. Accumulating pea size hail has been reported in Williamson
with this storm.
Locations impacted include...
Williamson, Delbarton, Holden, Red Jacket, Chattaroy, Mount
Gay-Shamrock, Matewan, Chauncey, Myrtle, Switzer, Pie, Varney and
Sarah Ann.
This includes Route 119 between mile markers 8 and 26.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3762 8218 3765 8218 3765 8219 3763 8219
3763 8221 3766 8224 3766 8225 3768 8228
3774 8229 3786 8211 3781 8194 3766 8194
TIME...MOT...LOC 1928Z 244DEG 26KT 3773 8218
CooperSpecial Weather Statement
National Weather Service Charleston WV
400 PM EDT MON MAR 27 2017
WVZ024>026-034-272030-
Wyoming-Boone-Logan-Mingo-
400 PM EDT MON MAR 27 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MINGO...
NORTHWESTERN WYOMING...SOUTHEASTERN LOGAN AND SOUTH CENTRAL BOONE
COUNTIES...
At 400 PM EDT, a strong thunderstorm was located over Man, or 8 miles
southeast of Logan, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Man, Mallory, Amherstdale-Robinette, Bruno, Chauncey, Blair,
Amherstdale-Robine, Cyclone, Coal Mountain, Sarah Ann and Switzer.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3765 8197 3769 8202 3779 8204 3789 8188
3785 8164 3767 8166
TIME...MOT...LOC 2000Z 244DEG 23KT 3775 8191
CooperSpecial Weather Statement
National Weather Service Charleston WV
429 PM EDT MON MAR 27 2017
WVZ025-026-034-515-272100-
Wyoming-Northwest Raleigh-Boone-Logan-
429 PM EDT MON MAR 27 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RALEIGH...NORTH
CENTRAL WYOMING...SOUTHEASTERN LOGAN AND SOUTHEASTERN BOONE
COUNTIES...
At 429 PM EDT, a strong thunderstorm was located near Bald Knob, or
17 miles east of Logan, moving northeast at 30 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Wharton, Amherstdale-Robinette, Bald Knob, Mallory, Kopperston,
Stickney, Amherstdale-Robine, Cyclone and Naoma.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3772 8176 3777 8180 3783 8179 3797 8158
3791 8145 3776 8145
TIME...MOT...LOC 2029Z 243DEG 26KT 3783 8167
CooperThe Charleston,WV radar (KRLX), 62 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew a section of rain gutter off a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676732, 676733, 676734, 676735, 677200.